The geometry of the phase diffusion equation

Research output: Contribution to journalArticlepeer-review

42 Scopus citations


The Cross-Newell phase diffusion equation, τ(|k|)ΘT = -∇ · (B(|k|) · k), k = ∇ Θ, and its regularization describes natural patterns and defects far from onset in large aspect ratio systems with rotational symmetry. In this paper we construct explicit solutions of the unregularized equation and suggest candidates for its weak solutions. We confirm these ideas by examining a fourth-order regularized equation in the limit of infinite aspect ratio. The stationary solutions of this equation include the minimizers of a free energy, and we show these minimizers are remarkably well-approximated by a second-order "self-dual" equation. Moreover, the self-dual solutions give upper bounds for the free energy which imply the existence of weak limits for the asymptotic minimizers. In certain cases, some recent results of Jin and Kohn [28] combined with these upper bounds enable us to demonstrate that the energy of the asymptotic minimizers converges to that of the self-dual solutions in a viscosity limit.

Original languageEnglish (US)
Pages (from-to)223-274
Number of pages52
JournalJournal of Nonlinear Science
Issue number2
StatePublished - 2000

ASJC Scopus subject areas

  • Modeling and Simulation
  • General Engineering
  • Applied Mathematics


Dive into the research topics of 'The geometry of the phase diffusion equation'. Together they form a unique fingerprint.

Cite this